In this blog we will review a pulmonary consult received for evaluation of dyspnea in a 72-year-old female.
A 72-year-old, white female with a 20-pack-year history of smoking, ex-smoker with severe chronic obstructive pulmonary disease (COPD), chronic hypoxia respiratory failure on 2 liters of oxygen 24×7, coronary artery disease with non-Q-wave myocardial infarction, hypertension, hyperlipidemia, history of seizure disorder, depression, cerebral vascular accident during aneurysm resection in 2005, hypothyroidism, who was seen in March 2012 for evaluation of dyspnea. The patient when seen in March 2012 had been admitted three times since September 2011 and was in the Emergency Room for COPD exacerbation in the middle of March 2012 and discharged on tapering prednisone.
In view of worsening dyspnea, she was seen for further evaluation of her shortness of breath. The patient reported gradual increase in shortness of breath since August 2011. She was able to walk about a half a mile prior to that and was unable to walk 1500 feet before getting short of breath on 2 liters of oxygen 24×7. The patient had right middle lobe collapse with basilar atelectasis on her chest x-ray, and had a PET scan performed which was negative. There was no evidence of pulmonary embolism on a CT of the chest during her prior workup. She had been on Advair 250/50 one puff twice a day with DuoNeb nebulizer use. Significant deconditioning was noted.
The patient was seen back in a followup, and in the interim had two other hospitalizations for COPD exacerbation and Dilantin toxicity. Possible polypharmacy related drug side effect with Lipitor, Dilantin, and Zoloft had been suspected. She also was on Detrol, Synthroid, Azor, Lasix, Metoprolol, and aspirin. Her Lipitor was 40 mg a day and Zoloft 100 mg a day. Neurology was consulted and felt to continue Dilantin in view of her seizure disorder. The Lipitor was subsequently placed on hold at the end of June 2012.
The patient was seen back at the end of July 2012 and reported a 40% improvement in her muscle weakness, fatigue, recurrent infections, and low sense of well being. Family reported short-term memory improvement since being off Lipitor. Given improvement, her Zoloft was further decreased to 50 mg a day every other day and she was tolerating without difficulty.
The patient was seen back at the end of October 2012. There was further symptomatic improvement present in her shortness of breath, extremity weakness, fatigue, and overall, the patient reports feeling 90% better since discontinuation of Lipitor at the end of June 2012, and Lipitor was added as an allergy. Also, there had been no respiratory tract infections since discontinuing the Lipitor. The patient had three hospitalizations in 2012 in April, May and June 2012 with an average of three days admission and no hospitalizations since the Lipitor was discontinued at the end of June with further improvement in her dyspnea and the patient started walking about 15-20 minutes slowly.
Her Zoloft was further decreased and was able to be discontinued with no rebound in her depression and overall improvement in her depression since being off of the Lipitor. Also, the patient was able to do her stationary bike exercises about 30 minutes a day without much difficulty. There was improvement in her hypoxia and her supplemental oxygen at rest and exertion was discontinued given improvement in her respiration and improvement in oxygenation. A repeat six-minute desaturation study further confirmed no evidence of hypoxia at rest or on exertion. The patient was continued on 2 liters of oxygen at night for her COPD. Also, the need for her DuoNeb nebulizer had decreased to about once a day from four times a day and had no further respiratory tract infections.
The patient was seen back at the end of January 2013 and has reported further improvement with no respiratory tract infections since discontinuation of Lipitor. She is able to swim in a swimming pool without much difficulty and is more ambulatory.
Clinically, Lipitor was felt to be causing the side effect of respiratory failure, hypoxia or low level of oxygen, dyspnea, muscle weakness, memory changes, and recurrent respiratory tract infections as the symptoms have resolved since discontinuation of Lipitor over a six-month period, and there is overall clinical improvement.
DISCLAIMER: This blog is provided for information purposes only. One should not change, stop or modify any medications without contacting a physician or healthcare provider.